Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Cleveland, OH

July 5, 2018Erie County, Huron County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 5, 2018, 3:34 PM EDT for Erie County, Huron County, Lorain County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 3:34 PM EDT (19:34 UTC)
Expired
Jul 5, 2018, 4:00 PM EDT
In force
26 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Erie County, OH, Huron County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1578 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WUUS51 KCLE 051934
SVRCLE
OHC043-077-093-052030-
/O.NEW.KCLE.SV.W.0036.180705T1934Z-180705T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
334 PM EDT THU JUL 5 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Huron County in north central Ohio...
  Erie County in north central Ohio...
  Southwestern Lorain County in north central Ohio...

* Until 430 PM EDT.

* At 333 PM EDT, a severe thunderstorm was located near Norwalk,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Norwalk, Bellevue, Wellington, New London, Northern Milan, Milan,
  Wakeman, Oberlin, Pittsfield, Monroeville, Berlin Heights, Kipton
  and Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4135 8281 4130 8213 4114 8216 4114 8217
      4107 8217 4106 8223 4118 8284 4122 8284
TIME...MOT...LOC 1933Z 280DEG 26KT 4125 8272 

HAIL...<.75IN
WIND...60MPH
 
$$

Lombardy
1 follow-up statement
430 
WWUS51 KCLE 052000
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
400 PM EDT THU JUL 5 2018

OHC043-077-093-052010-
/O.CAN.KCLE.SV.W.0036.000000T0000Z-180705T2030Z/
Huron OH-Erie OH-Lorain OH-
400 PM EDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HURON...ERIE AND
SOUTHWESTERN LORAIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4135 8281 4130 8213 4114 8216 4114 8217
      4107 8217 4106 8223 4118 8284 4122 8284
TIME...MOT...LOC 1958Z 280DEG 26KT 4122 8246 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:26 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 5, 2:26 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
226 PM EDT Thu Jul 5 2018

.SYNOPSIS...
A cold front will cross the region this evening with a cooler
and less humid airmass arriving with high pressure for Friday.
This high will persist through the weekend. We will gradually
warm up through the first half of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Juicy airmass in place today with a PW value of 1.92 inch on
the 12Z DTX sounding and 2.04 inch on the PIT sounding.
Convection expected to continue to fill in this afternoon from
Findlay to Canton, then expand north and south from those
outflow boundaries. Very heavy rain will continue to be the
concern with thunderstorms this morning, especially with any
larger clusters that develop. So far highest wind gust seen
was 40 knots at FDY and a report of 3/4 inch hail near
Brunswick. A few locations are pushing Heat Advisory criteria,
including Toledo and Port Clinton where dewpoints are in the mid
to upper 70s. Cloud cover will tend to thicken this afternoon
so will hold off on advisory at this time.

Previous discussion...
Today will be the last warm and muggy day in this stretch as the
cold front that will be responsible for bringing lower dewpoints
and cooler temperatures to the region arrives this evening. The
better upper support for this cold front will stay north of the
area. Deep layer shear still not near enough for an organized
severe threat, but similar to the past few days, an couple/few
cases of damaging wind possible. Coverage of storms will be
greater today too and possibly come in a couple of rounds.
Locally heavy rain will continue to be the bigger threat and
continue to mention that in the forecast. Outflow from
convection across northern IN overnight may very well be a
trigger early across northwest OH and then by this afternoon
expect the central Highlands and across northeast Ohio to be a
focus. A second round of storms will accompany the front itself
and come across the Cleveland metro and northeast OH/nw PA this
evening. Just about all of the precip is expected to have exited
the area by the wee hours of Friday morning. Temperatures early
this morning still sitting in the mid/upper 70s for most. A
quick climb up into the mid/upper 80s will happen and then cloud
cover and showers/thunderstorms will keep from more than a 90
degree reading or two from occurring. Heat indices will still
be in the 90s until the rain hits. A moderate breeze out of the
north by Friday morning will bring the lower dewpoint air and
highs Friday will only be in the lower/mid 70s. Skies will be
clearing.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term begins Friday night with the area in a post cold
front pattern of building high pressure from the northwest and
falling upper heights in a northwest flow aloft. Expect skies to
be clear or mostly clear to begin Friday night. Skies should
continue clear/mostly clear through Monday. Expect nighttime
lows in the 50s Friday night and Saturday night and around 60 to
65 Sunday night. Highs Saturday in the mid and upper 70s. Highs
Sunday in the lower 80s. Highs Monday mostly in the mid 80s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The long term begins Monday night with models continuing to show a
cold front that will backdoor into the area during the overnight.
Models show limited moisture but perhaps enough for a chance pop
for nwrn PA overnight expanding into nern OH for Tuesday and Tuesday
night before tapering back to slight chance as the upper ridge
builds back toward the area Wednesday into Thursday. Highs in the
80s. Lows in the 60s and lower 70s.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Convection is filling in this afternoon from near FDY-CAK and
will expand north and south with time on outflow boundaries with
the greater coverage shifting southward with time. A cold front
is located across northern lower Michigan and will push south
across the area from the 23-03Z. Additional scattered showers
and thunderstorms are possible with this round. All thunderstorms
today will be capable of producing very heavy rainfall with IFR
visibilities. Wind gusts of 30-40 knots are also possible with
the strongest storms. Scattered to broken clouds near 3000 feet will
fill in with the cold front across NE OH/NW PA and linger into
Friday morning. Winds will veer to northwest and eventually
northeast behind the front.

OUTLOOK...VFR.

&&

.MARINE...
High pressure and generally light flow will dominate the lake today.
Tonight am expecting winds to increase from the north at 15 to 20
knots or so behind a cold front.  This will last through Friday
turning northeast early Friday night. Continue to anticipate the
possibility of winds/waves reaching small craft advisory levels for
a portion of the lake, likely east from the islands to Geneva for
Friday into Friday night.  Winds will diminish towards Saturday
morning to 5 to 15 knots. Winds will remain light through Sunday
night then increase from the southwest around 15 knots Monday ahead
of an approaching cold front.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Oudeman
NEAR TERM...KEC/Oudeman
SHORT TERM...TK
LONG TERM...TK
AVIATION...KEC
MARINE...TK
Hazardous weather outlook, Jul 5, 4:38 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
438 AM EDT Thu Jul 5 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061100-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
438 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms today and this evening will be capable of producing
locally heavy rainfall and may result in flooding. A few storms may
produce strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-061100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
438 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 5, 11:06 AM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1106 AM EDT THU JUL 5 2018

OHZ014-PAZ001>003-051530-
Ashtabula Inland-Northern Erie-Southern Erie-Crawford-
1106 AM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
ASHTABULA...SOUTHWESTERN ERIE AND WESTERN CRAWFORD COUNTIES...

At 1106 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Conneaut to 6 miles northwest of
Pymatuning North. Movement was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Meadville, Conneaut, Edinboro, Girard, Cambridge Springs, Waterford,
Albion, Linesville, Harmonsburg, Pymatuning North, Lake City,
Pierpont, Saegertown, Conneautville, Conneaut Lake, Cranesville,
Springboro, Platea, McKean and Venango.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4198 7996 4151 8013 4169 8061 4201 8049
      4202 8048
TIME...MOT...LOC 1506Z 285DEG 15KT 4194 8046 4175 8052

Lombardy
Special weather statement, Jul 5, 11:10 AM EDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1110 AM EDT THU JUL 5 2018

OHZ021-022-051615-
Summit-Portage-
1110 AM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PORTAGE AND EAST CENTRAL SUMMIT
COUNTIES...

At 1110 AM EDT, a strong thunderstorm was located over Kent, or near
Ravenna, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ravenna, Kent, Hudson, Tallmadge, Streetsboro, Mogadore,
Garrettsville, Mantua, Stow, Brimfield, Munroe Falls, Edinburg,
Silver Lake, Windham, Hiram, Brady Lake, Sugar Bush Knolls and
Wayland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 8148 4135 8102 4135 8100 4108 8100
      4103 8140
TIME...MOT...LOC 1510Z 249DEG 17KT 4115 8135

Lombardy
Special weather statement, Jul 5, 11:54 AM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1154 AM EDT THU JUL 5 2018

OHZ014-023-PAZ002-003-051700-
Trumbull-Ashtabula Inland-Southern Erie-Crawford-
1154 AM EDT THU JUL 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TRUMBULL...
SOUTHEASTERN ASHTABULA...SOUTHEASTERN ERIE AND CRAWFORD COUNTIES...

At 1153 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Findley Lake to near
Cambridge Springs to Andover to near West Farmington. Movement was
east at 20 mph.

Winds in excess of 30 mph and up to dime size hail are possible with
these storms.

Locations impacted include...
Meadville, Titusville, Union City, Kinsman, West Farmington,
Wattsburg, Adamsville, Canadohta Lake, Pymatuning Central, Riceville,
Lincolnville, Guys Mills, Atlantic, Mecca, Johnston, Cochranton,
Conneaut Lake, Jamestown, Hydetown and Blooming Valley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7982 4149 8000 4149 8052 4139 8052
      4139 8100 4159 8053 4171 8004 4217 7980
      4217 7976 4201 7976 4199 7961 4162 7962
TIME...MOT...LOC 1553Z 267DEG 31KT 4211 7986 4172 8007 4159 8056 4143
8097

Lombardy
Special weather statement, Jul 5, 1:46 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
146 PM EDT THU JUL 5 2018

OHZ017-018-027-051845-
Seneca-Wyandot-Hancock-
146 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...
NORTHWESTERN WYANDOT AND SOUTHERN HANCOCK COUNTIES...

At 145 PM EDT, a strong thunderstorm was located near Arlington, or 7
miles south of Findlay, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Findlay, Upper Sandusky, Forest, Arlington, Rawson, Vanlue, New
Riegel, Carey, Mount Blanchard, Wharton, Jenera, Kirby and
Williamstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Rainfall rates of 2.0 inches an hour are likely
with this storm.  Do not drive your vehicle through flooded roadways.

LAT...LON 4102 8378 4106 8329 4079 8330 4081 8350
      4082 8351 4082 8357 4084 8379
TIME...MOT...LOC 1745Z 271DEG 12KT 4094 8369

Lombardy
Special weather statement, Jul 5, 3:31 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Cleveland OH
331 PM EDT THU JUL 5 2018

OHZ011-052015-
Cuyahoga-
331 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CUYAHOGA COUNTY...

At 331 PM EDT, a strong thunderstorm was located near Lakewood, or 9
miles southwest of Cleveland, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cleveland, Parma, Lakewood, Euclid, Cleveland Heights, Strongsville,
Westlake, North Royalton, Solon, Warrensville Heights, South Russell,
Highland Hills, North Olmsted, Garfield Heights, Shaker Heights,
Maple Heights, South Euclid, Parma Heights, Rocky River and Broadview
Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4145 8139 4144 8137 4142 8137 4142 8139
      4135 8139 4135 8159 4132 8159 4131 8188
      4135 8187 4135 8192 4149 8194 4157 8148
      4157 8140
TIME...MOT...LOC 1931Z 262DEG 20KT 4142 8183

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:24 AM EDTSpecial Weather StatementCLESummit66 min
Jul 5, 9:47 AM EDTSpecial Marine WarningCLE39 min
Jul 5, 11:10 AM EDTSpecial Weather StatementCLEPortage65 min
Jul 5, 1:46 PM EDTSpecial Weather StatementCLEHancock, Wyandot59 min
Jul 5, 1:58 PM EDTAreal Flood AdvisoryCLEHancock3 hr
Jul 5, 3:17 PM EDTSevere Thunderstorm WarningCLERichland43 min
Jul 5, 3:31 PM EDTSpecial Weather StatementCLECuyahoga44 min
Jul 5, 3:35 PM EDTAreal Flood AdvisoryCLECuyahoga3 hr
Jul 5, 3:40 PM EDTSpecial Marine WarningCLE65 min
Jul 5, 3:42 PM EDTSevere Thunderstorm WarningCLECuyahoga48 min
Jul 5, 3:55 PM EDTSpecial Marine WarningCLE49 min
Jul 5, 4:13 PM EDTSmall Craft AdvisoryCLE38 hr
Jul 5, 4:14 PM EDTAreal Flood AdvisoryCLELorain3 hr
Jul 5, 4:16 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Lucas and 1 more38 hr
Jul 5, 4:47 PM EDTSpecial Weather StatementCLECuyahoga, Medina, Summit58 min
Jul 5, 4:55 PM EDTSpecial Weather StatementCLEStark65 min
Jul 5, 5:53 PM EDTSpecial Weather StatementCLEMahoning82 min
Jul 5, 5:56 PM EDTAreal Flood AdvisoryCLEStark3 hr
Jul 5, 6:04 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Trumbull44 min
Jul 5, 6:22 PM EDTSevere Thunderstorm WarningCLETrumbull42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.